Headache-Adviser.com

Comments for post concussion syndrome

Average Rating starstarstarstarstar

Click here to add your own comments

Rating
starstarstarstarstar
follow up 16 year old recovering fromPCS
by: Ann

Mary Kay,

HI. Update. My daughter continues on the Elavil and we have increased it to 50mg per night. She is seeing progress although it continues to be very slow. Insomnia has continued to be a huge issue along with noise and light sensitivity as well as the continuing headaches. the Elavil has definitely decreased the severity of the symptoms and she is getting out a bit now. She is not able to return to school, and we are setting up home instruction.

It is 5 months since the injury. She continues with chiropractic care for her neck and acupuncture. Last week as per Dr's advice we added one benadryl at bedtime to see if that would help with the insomnia. It did a bit and she is now getting what she refers to as some "real sleep" but even at that it is only 4-5 hours at best. Before this she literally was not sleeping. A few hours a night but never Fit sleep.

My questions are the following. In your opinion are there better sleep aids that are not dangerous? Our local health food store has recommended GABA. I have a call into the Neurologist and she continues to see a sports med Dr and we are in consult with a neuropsych.

This is a young lady who is top of her class academically and a three sport athlete who is doing everything possible to recover . She is emotionally handling everything very well, but these physical symptoms will not quit. She has yet to have a symptom free day.Are we still just to operate under the idea that this takes time or should we be doing something more?

I am open to any and all suggestions.

Thanks
Ann

Hi Ann,

Sounds like she has had a rough go of it. Keep on with the Elavil and make sure she takes it 1-2 hours before bed to get the best effect. Is she also on low dose topamax? We have found this to be a good combo for post concussive syndrome. I usually start very low at 25mg per day and work up slowly to 100mg. Since the side effects can include cognitive slowing, we take it very slow with the students.

Ask the doctor if there is some way (home nurses?) that they can set up IV infusions for her. I know teens don't like to do this but she needs to get her life back. We would do IV methyprednolisone 1gm over 60 minutes x 2 days then steroid taper of a Medrol dose pak for 1 week. This might really help cut the pain since she has improved on the Elavil.

Good luck,
Mary Kay

Rating
starstarstarstarstar
post concussion syndrome
by: Ann

Update.
2 weeks on elavil @ 25 mg.Symptoms improved in terms of intensity, but still there and daily. Dr. increased dose to 50 mg. Just at the end of first week at that dose and again some progress in terms of severity of headaches but headaches still daily.

My daughter still describes the headaches as all different types. "an all over ache", "piercing either in one spot or bouncing all over" and "throbbing". Noise and light sensitivity is improved but still an issue. Focus still not good. Trying to make plans for school. As of today no way she can handle busy classroom,noise, or concentrate long enough, still not reading as attempts to have resulted in incredible headaches.

Still doing acupuncture, chroprpratic, and regular medical Dr's. Almost 5 months post injury. Looking for the light at the end of the tunnel. Any feedback suggestions welcome....

ann

Rating
starstarstarstarstar
PCS
by: ann

Hi we saw another Dr and have started Elavil 25mg at bedtime. 16 weeks since injury. In your experience how quickly can we see some positive results if it is going to be effective. Concerned about return to school, no way she can handle noisy hallways or the work right now, do not want a set back.

Thanks
Ann

Answer:

Hi Ann,
Any medication needs 90 days to have the full effect in the brain. Make sure she takes it two hours before bed..good luck.

Mary Kay

Rating
starstarstarstarstar
16 year old recovering from concussion
by: Ann

Thank you for your insight. We have avoided the meds as there has not been consensus from the Dr and we are concerned about side effects. Regarding the Amitriptyline I have read that it can be very tough to wean off of and have other side effects.

I am not opposed to medication, is this to just control the symptoms or does it actually aid in healing?? School starts in a short 5 weeks and as she is now there is no way she will be able to attend. She still cannot read without significantly increasing symptoms, and while her energy level is much improved she tires extremely easily. this is a kid who prior to the injury was a 3 sport athlete and top of her class academically. This has changed her life and if time (and medication) is what she needs we can manage that but based on what I have told you can we expect a full recovery.

Thanks

Answer:

I have not had a patient have difficulty tapering off amitryptiline. It is not an addictive drug and as mentioned previously, low doses do not effect mood. It is the drug of choice for post concussion.
Mary Kay

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask The Expert.

Return to post concussion syndrome.



Does the scenerio above sound like you? If not, or if you think you need more information please read about different types of headaches to find out which type of headache you are experiencing.

Sign up for the Headache Adviser Newsletter for the latest updates in headache medicine.

Enter your E-mail Address

Enter your First Name (optional)

Then

Don't worry -- your e-mail address is totally secure.
I promise to use it only to send you Headache-Adviser Newsletter.



Sign up for the RSS feed..it's free!


XML RSS
Add to My Yahoo!
Add to My MSN
Add to Google


Are you having headaches and neck pain?

I use only one pillow personally..The Chiroflow Pillow


mediflow pillow

Purchase one of the BEST pillows for neck pain, and start having a great nights sleep!




Sign up for the RSS feed..it's free!


XML RSS
Add to My Yahoo!
Add to My MSN
Add to Google

Protected by Copyscape Online Plagiarism Test





| Homepage |Written by | Privacy Policy | Medical Disclaimer|

Copyright© 2007-2012 Information Enterprises, LLC. The information on this website is for educational purposes only. See your doctor for headache treatment.